Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 131, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 20, 2012, 6:45 PM CDT for King County, Stonewall County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2012, 6:45 PM CDT (23:45 UTC)
- Expired
- May 20, 2012, 7:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
Counties King County, TX, Stonewall County, TX
The radar
The Dyess AFB radar (KDYX), 121 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 699 J/kg
- Mixed-layer CIN
- -453 J/kg
- Mixed-layer LCL
- 1813 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
712 WUUS54 KLUB 202345 SVRLUB TXC269-433-210030- /O.NEW.KLUB.SV.W.0131.120520T2345Z-120521T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 645 PM CDT SUN MAY 20 2012 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN KING COUNTY IN NORTHWEST TEXAS. NORTHEASTERN STONEWALL COUNTY IN NORTHWEST TEXAS. * UNTIL 730 PM CDT * AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTHERN KING COUNTY...OR 15 MILES SOUTHEAST OF GUTHRIE...AND MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF KING AND STONEWALL COUNTIES INCLUDING COUNTY ROAD 352 IN FAR SOUTHEAST KING COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DESTRUCTIVE HAIL CAN BE EXPECTED WITH THIS STORM...TAKE COVER NOW. GO TO THE LOWEST FLOOR OF A STURDY BUILDING AND AVOID WINDOWS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8067451290. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING FOR NORTHWEST TEXAS. && LAT...LON 3322 9999 3341 10025 3354 10025 3346 9999 TIME...MOT...LOC 2344Z 302DEG 14KT 3346 10017 $$ 24
3 follow-up statements
237 WWUS54 KLUB 210001 SVSLUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 701 PM CDT SUN MAY 20 2012 TXC269-433-210030- /O.CON.KLUB.SV.W.0131.000000T0000Z-120521T0030Z/ KING TX-STONEWALL TX- 701 PM CDT SUN MAY 20 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN STONEWALL AND SOUTHEASTERN KING COUNTIES UNTIL 730 PM CDT... AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO TENNIS BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES NORTHEAST OF SWENSON...OR 18 MILES SOUTHEAST OF GUTHRIE...MOVING SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME SOUTHERN KING AND NORTHEASTERN STONEWALL COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING TENNIS BALL SIZE HAIL SOUTH OF GUTHRIE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE IN LUBBOCK AT 8067451290. && LAT...LON 3341 10025 3349 10023 3346 9999 3322 9999 TIME...MOT...LOC 0000Z 307DEG 14KT 3340 10016 $$ 24
593 WWUS54 KLUB 210019 SVSLUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 719 PM CDT SUN MAY 20 2012 TXC269-210028- /O.CAN.KLUB.SV.W.0131.000000T0000Z-120521T0030Z/ KING TX- 719 PM CDT SUN MAY 20 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KING COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF KING COUNTY. LAT...LON 3340 10017 3340 9999 3322 9999 3336 10018 TIME...MOT...LOC 0018Z 302DEG 13KT 3336 10009 $$ TXC433-210030- /O.CON.KLUB.SV.W.0131.000000T0000Z-120521T0030Z/ STONEWALL TX- 719 PM CDT SUN MAY 20 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN STONEWALL COUNTY UNTIL 730 PM CDT... AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES NORTHEAST OF SWENSON...OR 22 MILES SOUTHEAST OF GUTHRIE...MOVING SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHEASTERN STONEWALL COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...HAIL IN EXCESS OF 1 INCH IN DIAMETER...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE IN LUBBOCK AT 8067451290. && LAT...LON 3340 10017 3340 9999 3322 9999 3336 10018 TIME...MOT...LOC 0018Z 302DEG 13KT 3336 10009 $$ 24
549 WWUS54 KLUB 210025 SVSLUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 725 PM CDT SUN MAY 20 2012 TXC433-210034- /O.EXP.KLUB.SV.W.0131.000000T0000Z-120521T0030Z/ STONEWALL TX- 725 PM CDT SUN MAY 20 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STONEWALL COUNTY WILL EXPIRE AT 730 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO PRODUCE LARGE HAIL. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM AS IT MOVES ACROSS FAR NORTHEAST STONEWALL COUNTY. LAT...LON 3340 10017 3340 9999 3322 9999 3336 10018 TIME...MOT...LOC 0024Z 302DEG 13KT 3335 10007 $$ 24
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:15 PM CDT, 30 minutes earlier.
Area forecast discussion, May 20, 6:15 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 615 PM CDT SUN MAY 20 2012 .AVIATION... WEAK FRONTAL BOUNDARY FOCUS OF ISOLATED TSRA SOUTH OF KCDS AND EAST OF KLBB. THREAT SLIM FOR EITHER TAF SITE TO BE AFFECTED IN THE FIRST SEVERAL HOURS OF THIS TAF CYCLE. FOCUS TOWARD LATE TONIGHT WILL SHIFT TO TSRA POTENTIAL AS LIFT INCREASES OVER THE SHALLOW COOL AIR IN PLACE NORTH OF THE BOUNDARY. BEST CHANCE MAY COME AFTER 18Z MONDAY AS THE FRONT BEGINS TO LIFT TO THE NORTH. HAVE FOCUSED PROB30 MENTION FOR THIS LATER PERIOD. MAY ALSO SEE A PERIOD OF MVFR CIGS TOWARD 12Z WITH THE MOIST AIR MASS NORTH OF THE FRONT. && .PREV DISCUSSION... /ISSUED 323 PM CDT SUN MAY 20 2012/ SHORT TERM... NORTHWEST FLOW ALOFT WILL BE IN PLACE TONIGHT AND MONDAY VEERING TO ALMOST NORTHERLY BY MONDAY EVENING AHEAD OF RIDGING TO OUR WEST. AT THE SURFACE...COLD FRONT CURRENTLY LIES FROM SOUTH OF GUTHRIE TO O'DONNELL. WV IMAGERY DEPICTS A MARKED ABSENCE OF ANY SIGNIFICANT SIGNS OF A TRIGGERING MECHANISM FOR STORMS THIS EVENING. INDICATIONS OF THE ONSET OF ISENTROPIC ASCENT ARE BEGINNING TO SHOW IN VISIBLE SATELLITE IMAGERY AS SUGGESTED BY NWP AND THIS CONTINUES TO BE OUR BEST SHOT AT GETTING SOME RAINFALL ACROSS THE AREA. IT STILL REMAINS PLAUSIBLE THAT THE ISENTROPIC ACTION CAN BE SUFFICIENT TO LIFT PARCELS TO A LEVEL WHICH WOULD SUPPORT DEEP LEVEL CONVECTION. GIVEN PWAT VALUES IN EXCESS OF 1 INCH THERE IS AT LEAST SOME RISK OF DECENT RAINFALL TOTALS INVOF THE FRONT THIS EVENING. THE SURFACE LOW OVER SE CO WILL CONTINUE MOVING EASTWARD AND INITIATE RETURN FLOW IN THE WEST WHICH MAY VERY WELL PIVOT THE FRONTAL BOUNDARY TO BE ORIENTED SE TO NW BY MONDAY AFTERNOON WITH YET ANOTHER SHOT AT MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS. REGARDING SEVERE POTENTIAL...MODERATELY UNSTABLE AIRMASS EXISTS SOUTH OF THE FRONTAL BOUNDARY AND THUS WE COULD SEE A FEW BRIEFLY SEVERE STORMS EARLY THIS EVENING BEFORE THINGS TURN TO MORE OF A GENERAL RAIN THREAT. IN TERMS OF ANNULAR ECLIPSE VIEWING...THAT IS GOING TO BE TRICKY. LOW LEVEL CLOUDINESS CONTINUES TO DEVELOP ACROSS THE ENTIRE CWFA WITH THE THINNEST CLOUDS NEAR THE TX/NM BORDER WHERE ISENTROPIC ASCENT IS A BIT WEAKER. STILL...A WEAK WAVE OVER SW CO MAY TRIGGER SOME OROGRAPHICALLY INDUCED CLOUDS. OH...AND ONE CAVEAT...IF YOU VALUE YOUR EYESIGHT...NEVER LOOK DIRECTLY AT THE SUN. LONG TERM... THERE MAY BE SOME LINGERING CONVECTIVE ACTIVITY EARLY TUESDAY MORNING MAINLY ACROSS OUR WRN AND NRN ZONES WITH SOME REMAINING ISENTROPIC LIFT OVER WHAT/S LEFT OF THE DECAYING FRONT AND NW FLOW ALOFT. TEMPS WILL WARM UP BACK INTO THE 90S DURING THE DAY WITH SHORTWAVE RIDGING BRINGING RISING HEIGHTS. HOWEVER...LATE IN THE DAY THE UPPER RIDGE MAY BECOME SOMEWHAT DENTED BY ANOTHER WEAK WAVE MOVING OUT OF THE SRN ROCKIES...WHICH COULD GIN UP ANOTHER ROUND OF LATE DAY TSTMS FROM SE COLO TO SE NM...SOME OF WHICH COULD SURVIVE A FEW HOURS AFTER SUNSET AS THE LLJ INCREASES AND MAKE IT INTO OUR WRN AND NW ZONES. WILL KEEP POPS BELOW MENTION AS THIS ACTIVITY WILL LIKELY BE ISOLD AT BEST. WEDNESDAY STILL APPEARS TO BE THE HOTTEST AND DRIEST DAY OF THE WEEK AS A SHORTWAVE TROUGH WELL TO OUR NORTH WILL PRODUCE DEEP AND SWIFT SOUTHWEST FLOW ACROSS WTX AND HELP TO ADVECT DRY AIR IN FROM NM AND SHUNT THE DRYLINE EAST. TEMPS WILL LIKELY BE NEAR OR SLIGHTLY ABOVE 100F FOR MANY LOCATIONS AND WIND SPEEDS MAY BE SUFFICIENT TO PRODUCE A BIT OF BLOWING DUST ON THE CAPROCK. THURSDAY SHOULD STILL BE HOT AND DRY...BUT DECREASING HEIGHTS AS A DEEP TROUGH MOVES INTO THE WEST WILL BEGIN A GRADUAL COOL DOWN. 700MB TEMPS PEAK AROUND 15C ON WED BEFORE GRADUALLY BACKING DOWN INTO NEXT WEEKEND. A FRONT MAY MAKE A FORAY INTO THE PANHANDLES THU NIGHT...BUT THEN DEEPENING S-SW FLOW SHOULD TAKE IT BACK TO OUR NORTH. BY LATE FRIDAY/SATURDAY...PREVAILING SE LOW-LVL WINDS SHOULD SEND THE DRYLINE WEST INTO NM. AND THE S-SW FLOW ALOFT MAY BEGIN TO TAP INTO SOME SUBTROPICAL MOISTURE AS WELL. DEPENDING ON THE SPEED OF THE UPPER-LEVEL TROUGH TO OUR WEST...THERE MAY SUFFICIENT UPPER-LVL SUPPORT FOR TSTMS TO RETURN TO THE FCST SAT AND SUN. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 56 80 57 92 59 / 30 30 20 10 10 TULIA 58 80 57 90 62 / 30 30 20 10 10 PLAINVIEW 59 83 58 90 63 / 30 30 20 10 10 LEVELLAND 62 86 60 91 64 / 30 30 20 10 10 LUBBOCK 62 83 61 91 64 / 30 40 20 10 10 DENVER CITY 62 86 60 92 65 / 30 20 20 10 10 BROWNFIELD 64 87 60 92 65 / 30 30 20 10 10 CHILDRESS 65 83 61 93 66 / 20 30 20 10 10 SPUR 64 86 59 92 65 / 30 40 20 10 10 ASPERMONT 65 88 62 93 68 / 30 40 20 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 07
Hazardous weather outlook, May 20, 11:14 AM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1114 AM CDT SUN MAY 20 2012 TXZ021>044-211615- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1114 AM CDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND EVENING ALONG A STALLED FRONTAL BOUNDARY EXTENDING ACROSS THE SOUTHERN SOUTH PLAINS AND ROLLING PLAINS. CLOUD COVER AND INDISCREET UPPER LEVEL FORCING WILL LIMIT THE SEVERE POTENTIAL FOR THE MOST PART HOWEVER A FEW SEVERE STORMS ARE EXPECTED. ACTIVITY COULD CONTINUE INTO THE OVERNIGHT HOURS AND SPREAD NORTH AS WARM ADVECTION OCCURS ABOVE THE FRONTAL BOUNDARY. THE PRIMARY THREAT FROM THE STORMS WILL BE HAIL TO GOLF BALL SIZE HOWEVER SOME WIND GUSTS TO 60 MPH WILL BE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN MONDAY PRIMARILY IN THE AFTERNOON AND EVENING. THE OVERALL THREAT FOR ORGANIZED SEVERE STORMS IS LOW. WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT ACROSS ALL OF THE SOUTH PLAINS AND ROLLING PLAINS.
In the hours before
Special weather statement, May 20, 6:21 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 621 PM CDT SUN MAY 20 2012 TXZ038-044-210000- KING-STONEWALL- 621 PM CDT SUN MAY 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL AND KING COUNTIES... AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT 7 MILES SOUTHEAST OF GUTHRIE...MOVING SOUTHEAST AT 10 MPH. HAIL TO NICKEL SIZE HAIL...HEAVY DOWNPOURS AND WIND GUSTS TO 55 MPH...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE MAINLY RURAL AREAS OF KING AND STONEWALL COUNTIES EAST OF HIGHWAY 83. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 3321 9999 3345 10036 3361 10031 3355 9999 TIME...MOT...LOC 2319Z 300DEG 10KT 3351 10022 24
Local storm report, May 20, 6:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
628 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 4 S GUTHRIE 33.57N 100.32W
05/20/2012 E1.75 INCH KING TX STORM CHASER
&&
EVENT NUMBER LUB1200245
FBLocal storm report, May 20, 6:35 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
635 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 5 S GUTHRIE 33.56N 100.32W
05/20/2012 E2.50 INCH KING TX STORM CHASER
&&
EVENT NUMBER LUB1200246
FBThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 5:34 PM CDT | Severe Thunderstorm Warning | LUB | King | 41 min |
| May 20, 6:21 PM CDT | Special Weather Statement | LUB | King | 39 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.